Illinois, 2013Winter Weather in Illinois, December 10 to 11, 2013
December 10 to 11, 2013 · NWS DVN · 2 events in 2 counties and zones
A fast moving storm system tracked from the Northern Plains across the Upper Midwest on December 10-11, 2013. The heaviest snow fell across eastern Iowa and northwest Illinois along and north of Highway 30.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving storm system tracked from the Northern Plains across the Upper Midwest on December 10-11, 2013. The heaviest snow fell across eastern Iowa and northwest Illinois along and north of Highway 30. Accumulations of 3 to 5 inches were common. A trained spotter reported 5 inches of snow at Thomson in Carroll county in northwest Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 10, 8:03 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Dec 10, 8:03 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CST TUE DEC 10 2013
.UPDATE...
ISSUED AT 757 PM CST TUE DEC 10 2013
I HAVE MADE A FEW ADJUSTMENTS TO THE FORECAST GRIDS...BUT HAVE NOT
CHANGED THE OVER ALL THEME OF THIS SNOW EVENT. IT IS CLEAR TO ME
THAT THERE WILL BE A SHARP CUT OFF TO A NIL EVENT ON THE SOUTH
FLANK...WHICH I HAVE ATTEMPTED TO OUTLINE IN THE LAST WSW UPDATE.
LOCATIONS JUST SOUTH OF IOWA CITY TO MUSCATINE TO SOUTHERN HENRY
COUNTY MIGHT WONDER WHAT ALL THE SNOW TALK WAS ALL ABOUT IN THE
END. JUST NORTH OF THE NIL CUT OFF...WE ARE STILL LOOKING FOR A
PERIOD OF MODERATE SNOW...POSSIBLY BRIEFLY HEAVY. AMOUNTS OF 1 TO
3 INCHES SEEM ON TARGET...MAYBE A FEW HIGHER TOTALS IN A NARROW
AXIS MOST LIKELY FROM CID...TO CWI...TO STERLING ILLINOIS. WINDS
SHOULD NOT INCREASE AT ALL UNTIL AFTER THE SNOW COMPLETELY ENDS.
IN THE END...WE MAY NEED TO CANCEL THE SOUTH FLANK OF THE WSW
EARLY TOMORROW SHOULD SNOW NOT FALL SIGNIFICANT ENOUGH TO CREATE A
LASTING BLOWING/DRIFTING THREAT WHEN THE WINDS INCREASE. THE MOST
SIGNIFICANT PIECE OF THIS FORECAST THAT I IMAGINE IS NOT BEING
PASSED ON...IS THAT WEDNESDAY WILL SEE RAPIDLY FALLING
TEMPERATURES AGAIN...WITH DANGEROUS WIND CHILLS IN THE WESTERN CWA
ALL DAY.
ERVIN
&&
.SYNOPSIS...
ISSUED AT 236 PM CST TUE DEC 10 2013
SURFACE AND UPPER AIR ANALYSIS SHOWS STRONG ALBERTA CLIPPER SYSTEM
DIVING SOUTHEAST ON A DIGGING 150+ KTS JET FROM ALASKA. INITIALIZATION
AND VERIFICATION SUPPORTS SYSTEM TO INTENSIFY AND DEVELOP A 20-50+
MILE WIDE SWATH OF SNOW AND STRONG WINDS ON THE BACK SIDE OF SFC
LOW AS IT EXIT EAST. LONG WAVE TROUGH OVER MISSISSIPPI RIVER SUPPORTS
SYSTEM TO MAX OUT IN INTENSITY NEAR TO OVER FORECAST AREA. SURFACE
TEMPERATURES IN PLAINS ARE RUNNING GENERALLY NEAR TO BELOW COLDEST
GUIDANCE WITH WIDESPREAD SNOW FIELD IN CENTRAL CANADA SUPPORTING A
NEGATIVE FEEDBACK FOR ARCTIC AIR TO INTENSIFY. LOCAL TECHNIQUES DO
SUPPORT A STRONG CLIPPER SYSTEM TO PASS WITH EXACT TRACK THE CHALLENGE.
LONG WAVE TROUGH AND DEPTH AND EXTENT OF COLD AIR IN NA SUPPORTS
BELOW TO WELL BELOW NORMAL TEMPERATURES FOR AT LEAST THE NEXT 10
DAYS WITH NEAR RECORD MINS POSSIBLE DUE LOTS OF POWDERY SNOW.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 236 PM CST TUE DEC 10 2013
TONIGHT AND WEDNESDAY...WILL HOIST A WINTER WEATHER ADVISORY FROM 04-18Z
FOR 2-5 INCHES OF SNOW WITH HIGH LWE OF 20-25:1 ALONG AND NORTH OF I-80.
LOCAL FORCING TOOLS SUGGEST A 40 MILE SWATH OF 3+ INCHES WITH CENTER
OF THE AXIS ROUGHLY NEAR A VTI-CID-CWI-VYS LINE. LOCALLY 4 INCHES OR
MORE OF SNOW ARE SUPPORTED. TEMPERATURES WILL STAY IN THE TEENS TO
ALLOW FOR THE SNOW TO QUICKLY ACCUMULATE ON ROADS. AFTER SURFACE LOW
PASSES EAST NEAR DAYBREAK...STRONG NW WINDS OF 25 TO 35+ MPH WITH
SOME GUSTS NEAR 40 MPH WILL RESULT IN THE VERY POWDERY SNOW TO LIFT
AND BLOW ACROSS SURFACES...AS EVIDENCED TO WHAT HAPPENED THIS AM BUT
MORE SO DUE TO MORE SNOW AND STRONGER WINDS. ALONG AND SOUTH OF HIGHWAY
34...AS TYPICAL WITH CLIPPERS...LITTLE OR NO SNOW TO FALL SOUTH OF SURFACE
LOW TRACK. LOCATIONS ALONG AND ESPECIALLY NORTH OF HIGHWAY 20 CORRIDOR
WITH SEE MORE LIKELY SNOW AMOUNTS AROUND 2 INCHES.
AFTER SURFACE LOW PASSES...SNOW SHOULD DIMINISH TO FLURRIES AND END
WITHIN A COUPLE OF HOURS. GUSTY NW WINDS AND PATCHY TO AREAS OF BLOWING
AND DRIFTING SNOW TO PERSIST UNTIL ISALLOBARIC AXIS MOVES EAST...AROUND
NOON OR 18Z. TEMPERATURES TO CRASH INTO SINGE DIGITS TO AROUND ZERO
BY LATE MORNING THAT WILL RESULT IN WIND CHILLS OF 15-20 BELOW ZERO
WITH POSSIBLY SOME WIND CHILLS AROUND -25F FOR LATER SHIFTS TO REASSESS.
EXPECT WIDESPREAD BELOW ZERO TO WELL BELOW ZERO READINGS WITH RAPIDLY
DIMINISHING WINDS BY 6 PM.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 236 PM CST TUE DEC 10 2013
WINDS WILL DECREASE WED NIGHT AS THE ARCTIC HIGH MOVES ACROSS THE
AREA. THE NEW DRY SNOW WILL CREATE A STRONG NEGATIVE FEEDBACK AND
ALLOW TEMPERATURES TO PLUMMET DURING THE EVENING WITH LOWS OCCURRING
8 PM TO 2 AM FOLLOWED BY RISING TEMPERATURES. THE WAPSI AND SAUK
VALLEYS AND OTHER FAVORED COLD AREAS NORTH OF I-80 MAY SEE MINS NEAR
OR COLDER THAN 15 BELOW.
GIVEN THESE LOW TEMPERATURES AND SOME WIND...PREDICTED WIND CHILLS
ARE IN THE ADVISORY CRITERIA FOR AREAS NORTH OF A OSKALOOSA IOWA TO
GALESBURG ILLINOIS LINE. HEADLINES FOR WIND CHILL WILL BE ISSUED
WITHIN THE NEXT 24 HOURS. THE END TIME WILL BE THURSDAY MORNING WITH
THE START TIME STILL IN QUESTION.
DRY AND COLD CONDITIONS WILL BE SEEN ACROSS THE AREA THURSDAY AND
THURSDAY NIGHT. WARMER RETURN FLOW WILL ALLOW TEMPERATURES TO
MODERATE THURSDAY NIGHT AS CLOUDS STREAM INTO THE AREA AHEAD OF THE
NEXT SYSTEM.
FRIDAY MORNING WILL BE DRY AS WARMER AIR FEEDS INTO THE AREA.
PRECIPITATION WILL BEGIN DEVELOPING/MOVE INTO THE SOUTHERN THIRD OF
THE AREA DURING THE AFTERNOON HOURS. THE INITIAL DRY AIR WILL NEED
TO BE OVERCOME BEFORE PRECIPITATION REACHES THE GROUND. THUS IT IS
POSSIBLE FOR SOME SLEET TO BE SEEN BEFORE THE PRECIPITATION
TRANSITIONS OVER TO ALL SNOW AROUND SUNSET.
FRIDAY NIGHT ON...
THE MODEL CONSENSUS HAS CHANCE POPS FRIDAY NIGHT/SATURDAY AS THE
BULK OF THE NEXT SYSTEM PASSES TO THE SOUTH/EAST OF THE AREA. THESE
POPS WILL INCREASE OVER THE REMAINDER OF THE WEEK TO LIKELY AND
POSSIBLY CATEGORICAL ACROSS THE SOUTHEAST HALF OF THE AREA.
ACCUMULATING SNOW WILL BE SEEN FOR MUCH OF THE AREA.
THE VARIABLES OF MOISTURE...FORCING AND STORM TRACK ARE NOT YET
FULLY KNOWN AND WILL RESULT IN FORECASTED SNOWFALL AMOUNTS TO CHANGE
WITH EACH MODEL RUN. HOWEVER...A REASONABLE ESTIMATE THIS FAR OUT IS
1 TO 3 INCHES WITH THE HIGHER AMOUNTS OVER THE SOUTHEAST HALF OF THE
AREA.
SATURDAY NIGHT THE SYSTEM EXITS THE AREA AND THE MODEL CONSENSUS HAS
MAINLY DRY CONDITIONS AND COLDER TEMPERATURES.
SUNDAY INTO SUNDAY NIGHT THE NEXT ARCTIC HIGH BUILDS INTO THE
MIDWEST. THE MODEL CONSENSUS HAS DRY CONDITIONS BUT THE STRENGTH OF
THE NEGATIVE TEMPERATURE ANOMALY IS CONSIDERABLE. TEMPERATURES FOR
BOTH SUNDAY AND SUNDAY NIGHT WILL LIKELY BE LOWERED OVER THE
REMAINDER OF THE WEEK. THE POTENTIAL DOES EXIST FOR HIGHS IN THE
SINGLE DIGITS SUNDAY WITH DOUBLE DIGIT LOWS BELOW ZERO SUNDAY NIGHT.
MONDAY INTO TUESDAY THE ACTIVE FLOW PATTERN CONTINUES ACROSS THE
AREA. THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS DURING
THE ENTIRE PERIOD WITH TWO SEPARATE DISTURBANCES MOVING THROUGH IN
THE FLOW ALOFT. TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 523 PM CST TUE DEC 10 2013
A FAST MOVING SMALL STORM SYSTEM WILL BRING A PERIOD OF MODERATE
SNOW TO THE NORTHERN HALF OF IOWA AND ILLINOIS OVERNIGHT INTO
EARLY WEDNESDAY. THIS WILL REDUCE VISIBILITIES TO IFR AND
OCCASIONALLY VLIFR TONIGHT...MAINLY AFTER 06Z. BRL WILL BE SOUTH
OF THE EVENT...AND SHOULD REMAIN VFR THROUGH THE NEXT 24 HOURS.
ALL SITES WILL SEE STRONG NORTHWEST WINDS DEVELOP BETWEEN 12 AND
14Z WEDNESDAY. WINDS SUSTAINED AT 23-26KTS...GUSTING TO 36KTS ARE
LIKELY...AND THIS MAY CREATE NOTABLE BLOWING SNOW THROUGH LATE
MORNING. TAFS EXCEPT BRL WILL REMAIN AT LEAST TEMPO IFR THROUGH
17Z. WINDS WILL DECREASE TOWARD LATE AFTERNOON...AS WE HEAD TOWARD
ANOTHER VERY COLD NIGHT.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-LINN-MUSCATINE-SCOTT.
IL...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR BUREAU-
CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-STEPHENSON-
WHITESIDE.
MO...NONE.
&&
UPDATE...ERVIN
SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...08
AVIATION...ERVINHazardous weather outlook, Dec 10, 4:11 AM CST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 AM CST TUE DEC 10 2013
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
411 AM CST TUE DEC 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
BITTER COLD WIND CHILL VALUES FROM 10 BELOW TO NEARLY 20 BELOW
ZERO ARE EXPECTED EARLY THIS MORNING...ESPECIALLY NORTH OF
INTERSTATE 80. WIND CHILL VALUES WILL BE IN THE SINGLE DIGITS
BELOW ZERO OVER MOST OF THE AREA THROUGH EARLY AFTERNOON.
WEST TO SOUTHWEST WINDS INCREASING TO 15 TO 25 MPH THIS MORNING
MAY PRODUCE BLOWING SNOW IN RURAL AREAS THROUGH MID AFTERNOON.
TONIGHT...1 TO 3 INCHES OF SNOW IS LIKELY ALONG AND NORTH OF
INTERSTATE 80 AS A FAST MOVING WINTER STORM SYSTEM MOVES THROUGH
THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY INTO WEDNESDAY NIGHT...BITTER COLD WIND CHILLS ARE
EXPECTED OVER THE ENTIRE AREA. DANGEROUS WIND CHILL VALUES AROUND
20 BELOW ZERO WILL BE POSSIBLE ALONG THE HIGHWAY 20 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF
SNOWFALL OVER ONE INCH WOULD BE APPRECIATED.
SHEETS/14
Winter Weather, Carroll
- When
- December 10, 11:30 PM CST to December 11, 5:45 AM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
A trained spotter reported 5.0 inches of snow at Thomson.
Winter Weather, Whiteside
- When
- December 10, 11:30 PM CST to December 11, 5:45 AM CST
- Where
- Whiteside forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
A CoCoRaHS observer reported 3.5 inches of snow near Coleta.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 10, 20131 death · 1 event
- Cold in Illinois, December 10, 20131 death · 1 event
- Lake-Effect Snow in New York, December 10 to 13, 2013$114,000 · 9 events
- Lake-Effect Snow in Pennsylvania, December 10 to 12, 2013$50,000 · 1 event
- Winter Weather in Ohio, December 10, 201325 events
- Winter Weather in New Jersey, December 10, 201319 events
- Winter Weather in Virginia, December 10, 201313 events
- Heavy Snow and Winter Weather in Pennsylvania, December 10, 201313 events
- Winter Storm and Winter Weather in Maryland, December 10, 20138 events
- Blizzard and Winter Storm in Alaska, December 10 to 12, 20138 events
- Winter Weather in Iowa, December 10 to 11, 20138 events
- Winter Storm and Winter Weather in West Virginia, December 10, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488512, 488513.